Extreme Cold/Wind Chill, Big Stone
- When
- February 22, 6:00 AM CST to 12:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Arctic air combined with north winds of 10 to 20 mph to bring extreme wind chills of 40 to 45 below zero across west central Minnesota during the morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Arctic air combined with north winds of 10 to 20 mph to bring extreme wind chills of 40 to 45 below zero across west central Minnesota during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 22, 5:32 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CST SUN FEB 22 2015
.UPDATE...
ISSUED AT 525 AM CST SUN FEB 22 2015
12Z AVIATION DISCUSSION UPDATED BELOW.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 320 AM CST SUN FEB 22 2015
AN ARCTIC HIGH PRESSURE TRACKING SOUTHEASTWARD ACROSS THE REGION
WILL PRODUCE BITTER COLD TEMPERATURES TODAY AND TONIGHT. TEMPS AT
925 MB RANGE FROM 28 BELOW...TO 20 BELOW C ACROSS THE CWA DURING
PEAK HEATING...WHICH SHOULD RESULT IN HIGHS IN THE SINGLE DIGITS
BELOW TO THE LOWER TEENS. WITH A BITTER COLD AIR MASS IN PLACE
TONIGHT...LOWS SHOULD PLUMMET QUICKLY UPON SUNSET. LOWS WILL
LIKELY FALL TO THE SINGLE DIGITS BELOW...TO THE TEENS BELOW ZERO
BEFORE WARM AIR ADVECTION DEVELOPS.
TEMPERATURES AT 925 MB WARM SUBSTANTIALLY TO THE SINGLE DIGITS ON
EITHER SIDE OF ZERO BY 0Z TUESDAY. THESE WARM TEMPS SHOULD PRODUCE
HIGHS IN THE UPPER 20S...TO THE LOWER 40S. SOME MODELS ARE
SUGGESTING THE WARMEST LOCATION WOULD BE NORTH CENTRAL SOUTH
DAKOTA DUE TO BETTER MIXING WINDS AND DRIER AIR MASS.
THE NEXT ARCTIC HIGH PRESSURE WILL BEGIN BUILDING SOUTHWARD DURING
THE LATE AFTERNOON HOURS ON TUESDAY. HIGHS ON TUESDAY WILL LIKELY
FALL DURING THE AFTERNOON ACROSS NORTHEASTERN SOUTH DAKOTA...AND
WESTERN MINNESOTA. WILL MAINTAIN AS DRY FORECAST PERIOD FOR
NOW...EVEN THROUGH A FEW MODELS LIKE THE NAM IS SHOWING LIGHT
PCPN DURING THE AFTERNOON.
.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 320 AM CST SUN FEB 22 2015
THE MODELS CONTINUE TO SHOW THE LONG TERM TO BE DOMINATED BY COLD
NORTHERLY FLOW WITH BELOW NORMAL TEMPERATURES REMAINING. THE
ENTIRE US WILL BE COVERED BY UPPER LEVEL TROUGHING WITH RIDGING
OFF THE WEST COAST. FOR TUESDAY NIGHT AND WEDNESDAY...THE MODELS
CONTINUE TO BE CONSISTENT WITH TAKING A CLIPPER SYSTEM ALONG THE
ARCTIC BOUNDARY BRINGING LIGHT SNOW TO MUCH OF OUR CWA. THUS
...HAVE INCREASED POPS EVEN MORE FOR THE TUESDAY NIGHT THROUGH
WEDNESDAY TIME FRAME. ARCTIC HIGH PRESSURE WILL THEN PUSH IN
BEHIND THIS EXITING CLIPPER INTO THURSDAY NIGHT. THUS...EXPECT
MUCH BELOW NORMAL TEMPERATURES FOR BOTH WEDNESDAY AND THURSDAY
ACROSS THE CWA. THE WINDS WILL TURN AROUND TO THE SOUTH AND
SOUTHWEST FOR FRIDAY AND SATURDAY WITH THICKNESSES RISING SOME BUT
REMAINING ON THE COOL SIDE. TEMPERATURES WILL WARM SOME INTO THE
20S AND LOWER 30S FOR FRIDAY AND SATURDAY. THESE TEMPERATURES WILL
STILL BE BELOW NORMAL FOR THIS TIME OF YEAR. ALSO...EXPECT IT TO
REMAIN DRY FROM WEDNESDAY NIGHT ON THROUGH SATURDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 525 AM CST SUN FEB 22 2015
VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TODAY AND TONIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ003>006-
009-010-016>023-036-037.
WIND CHILL WARNING UNTIL NOON CST TODAY FOR SDZ007-008-011.
MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ039-046.
&&
UPDATE...MOHR
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 412 AM CST SUN FEB 22 2015 MNZ039-046-SDZ007-008-011-019>023-231015- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 412 AM CST SUN FEB 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES OF 30 BELOW TO 40 DEGREES BELOW ZERO ARE EXPECTED THROUGH THIS MORNING. WIND CHILL VALUES MAY FALL AS LOW AS 30 DEGREES AGAIN LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>006-009-010-016>018-036-037-231015- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-POTTER-FAULK- SPINK-HYDE-HAND- 412 AM CST SUN FEB 22 2015 /312 AM MST SUN FEB 22 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES OF 20 BELOW TO 35 DEGREES BELOW ZERO ARE EXPECTED THROUGH THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ015-033>035-045-048-051-231015- DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO- 412 AM CST SUN FEB 22 2015 /312 AM MST SUN FEB 22 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CST SUN FEB 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM EXTR WIND CHILL WHEATON 45.81N 96.50W
02/22/2015 M-35.0 F TRAVERSE MN AWOS
&&
EVENT NUMBER ABR1500145
WFOABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CST SUN FEB 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM EXTR WIND CHILL SISSETON 45.66N 97.05W
02/22/2015 M-35.0 F ROBERTS SD ASOS
&&
EVENT NUMBER ABR1500146
WFOABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
426 AM CST SUN FEB 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM EXTR WIND CHILL 7 N ROY LAKE STATE PARK 45.81N 97.43W
02/22/2015 M-35.0 F MARSHALL SD MESONET
&&
EVENT NUMBER ABR1500147
WFOABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CST SUN FEB 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM EXTR WIND CHILL ANDOVER 45.41N 97.91W
02/22/2015 M-37.0 F DAY SD MESONET
&&
EVENT NUMBER ABR1500148
WFOABRThe national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562315, 562318.